11192017Headline:

Ohio Valley, West Virginia

HomeWest VirginiaOhio Valley

Email Staff Writer Staff Writer on LinkedIn Staff Writer on Twitter Staff Writer on Facebook
Staff Writer
Staff Writer
Contributor •

Antibiotics Linked to Tendon Rupture

Comments Off

In late August the consumer watchdog group petitioned the FDA to place stronger warnings about the possibility of tendon rupture on the labels of the Fluoroquinolone class of antibiotics. The drug makers say that they do in fact warn of tendon rupture, but Public Citizen argues the warnings a buried in a list of adverse events and calls for a “black box” warning – the FDA’s strongest warning for prescription drugs.

The tendon that most frequently ruptures is the Achilles tendon, which causes sudden and severe pain, swelling and bruising, and difficulty walking. Other tendon ruptures have occurred in the rotator cuff (the shoulder), the biceps, the hand and the thumb. One theory is that fluoroquinolones are toxic to tendon fibers and may decrease blood supply in tendons that already have a limited blood supply.

These antibiotics, which are widely prescribed for gastrointestinal, respiratory and genito‑urinary tract infections, include Cipro (Ciprofloxacin, made by Bayer), Penetrex (Enoxacin, made by Aventis), Tequin (Gatifloxacin, made by Bristol-Myers Squibb), Levaquin (Levofloxacin, made by Ortho-McNeil), Maxaquin (Lomefloxacin, made by Unimed), Avelox (Moxifloxacin, made by Bayer), Noroxin (Norfloxacin, made by Merck) and Floxin (Ofloxacin, made by Daiichi-Sankyo).

Tom Lamb at Drug Injury Watch also has the story and additional links.